x
Breaking News
More () »

Officials warn of dangers of fentanyl after deaths of two Ohio State students, including Broadview Heights native

Two OSU students died of apparent accidental overdoses, with the university issuing a warning about fake Adderall pills potentially containing fentanyl.

CLEVELAND — Two students at Ohio State University died after apparent accidental overdoses last week, according to Columbus police. One of the students, 21-year-old Tiffany Iler, was from Broadview Heights.  

According to the university, Iler was a neuroscience student who also worked on campus as a student research assistant. "We are heartbroken and extend our deepest sympathies to their families and friends during this extremely difficult time," OSU said in a statement. 

Iler was a graduate of Laurel School in 2019. "A young woman of promise and poise with a loving spirit, Tiffany Iler, Class of 2019, was a beloved member of the Laurel School community. Our hearts are broken, and we extend our deepest sympathies to her family and her treasured Laurel classmates," the school wrote in a statement to 3News.

Seeds of Literacy, an organization which Iler volunteered for, sent the following statement:

"In the short time we knew Tiffany Iler, it was clear she was a remarkable young woman. The entire Seeds of Literacy family is saddened by her sudden passing. Despite a rigorous college schedule, and many other volunteer activities, she gave freely of her time as a math tutor in our Virtual Classroom, helping adults on the path to earning their GEDs. She will be missed by staff and students alike. We wish her family comfort and peace during this difficult time." 

Ohio State's Office of Student Life issued a warning about fake Adderall pills appearing to contain fentanyl.

On May 5, OSU’'s Office of Student Life wrote online, in part, “This morning Columbus Public Health shared an alert about fake Adderall pills, which appear to contain fentanyl, causing an increase in overdoses and hospitalizations.”

Adderall is most commonly used to treat attention deficit hyperactivity disorder (ADHD), but is also used to treat narcolepsy.

At Cleveland State University, students 3News spoke with said they had heard of students at a variety of schools taking Adderall in the hopes of being able to improve their ability to focus while studying for exams.

“I’ve definitely heard of people taking Adderall and things, but I have no personal experience or any of my friends or anything,” said student Gabrielle Shackelford. “But I know that’s always a worry when people are taking something that you never know exactly what you’re going to have. I think the best thing is just obviously not to do it.”

“I’ve heard of it here, I just definitely don’t hear of it often. But it’s definitely around. I personally have never done that” said student Olivia Swain of Adderall. “Stress is definitely upon us all, but people just cope different ways sadly, I just hope nobody has troubles like that.”

Chief Beverly Pettrey with the Cleveland State University Police called the deaths at OSU “just awful.” She said there have been no reports of fentanyl among students at CSU, but warned of its dangers.

“Students think they’re purchasing something that’s going to help them do better on their exams and it’s ending up taking their life,” she said. “So very very sad, and scary for here at CSU. We haven’t had any reports of that type of drug use on campus, but it’s not to say it’s not out there. It’s concerning, very concerning.”

Pettrey said students who are feeling the pressure of exams have outlets to turn to for support, such as counseling offered by the university, or their new therapy dog program.

“It’s just not worth the risk, these drugs aren’t what you may think they are. You can purchase these drugs out on the internet, you don’t know who’s selling them,” she said of drugs that may contain fentanyl.

She also warned against students sharing drugs or medicines that are prescribed to them specifically.

“The drug is prescribed to them, and it’ for their use. A doctor has to prescribe that, make sure the right amount is prescribed. Giving and sharing prescribed drugs is very dangerous, you could be giving it to somebody and they could have bad reaction to it.”

Pettrey added there’s a risk of someone becoming dependent on a drug that is not prescribed to them, potentially leading them to purchase more on the internet, opening up the possibility they are purchasing a drug that is not what it is stated to be, or is laced with something like fentanyl.

Donna Skoda, health commissioner for Summit County Public Health, warned that a “significant” amount of overdoses not only in Summit County but across the country are linked to fentanyl.

“You should never take anything that you don’t know what it is or where it came from, and you certainly – if you’re using any illicit drug, or a street drug, or anything that you think is prescription - you need to know the source of that drug,” Skoda said.

“There’s been a tremendous influx of illicit fentanyl,” said Skoda. She also noted that fentanyl can be used legally as a pain killer, such as after surgeries.

However, when it comes to illicit fentanyl, Skoda warned that it can be mixed with other drugs, such as cocaine or marijuana, or can be made to look like other things.

“That has been a problem throughout all of this,” she said. “We find that many many what would be considered fairly benign drugs that are laced with fentanyl, and they look like the real thing.”

Skoda said there has been an uptick in fentanyl over recent years, and noted it can be highly addictive. She said that the stigma surrounding addiction needs to change so that people struggling can be supported and provided with the resources and help they may need.

As celebrations like graduations, proms, or summer vacations kick off, Skoda warned young people to know what they’re putting in their bodies.

“Please, just be careful and don’t take stuff you don’t know,” she said.  

WBNS 10TV contributed to this report

Related Stories:

Paid Advertisement